Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Lincoln, IL

July 11, 2020McLean County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2020, 4:04 PM CDT for McLean County, Woodford County, Illinois. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 4:04 PM CDT (21:04 UTC)
Expired
Jul 11, 2020, 5:00 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:05 PM CDTHAIL 1.253 S Secor, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KILX 112104
SVRILX
ILC113-203-112200-
/O.NEW.KILX.SV.W.0079.200711T2104Z-200711T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
404 PM CDT Sat Jul 11 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Eastern Woodford County in central Illinois...
  Northwestern McLean County in central Illinois...

* Until 500 PM CDT.

* At 403 PM CDT, a severe thunderstorm was located over Roanoke, or
  near Eureka, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  El Paso, Roanoke, Hudson, Gridley, Carlock, Secor, Benson, Kappa,
  Panola, Evergreen Lake and Lake Bloomington.

This includes the following highways...
 Interstate 39 between mile markers 5 and 21.
 Interstate 74 between mile markers 120 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 8893 4075 8893 4076 8878 4075 8876
      4053 8910 4079 8931 4087 8917
TIME...MOT...LOC 2103Z 321DEG 20KT 4075 8920 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
166 
WWUS53 KILX 112123
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
423 PM CDT Sat Jul 11 2020

ILC113-203-112200-
/O.CON.KILX.SV.W.0079.000000T0000Z-200711T2200Z/
Woodford-McLean-
423 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WOODFORD AND NORTHWESTERN MCLEAN COUNTIES...

At 423 PM CDT, a severe thunderstorm was located near El Paso, or 10
miles east of Eureka, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
El Paso, Hudson, Gridley, Carlock, Kappa, Panola, Evergreen Lake and
Lake Bloomington.

This includes the following highways...
 Interstate 39 between mile markers 5 and 19.
 Interstate 74 between mile markers 119 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 8922 4082 8900 4080 8893 4075 8893
      4076 8878 4075 8876 4053 8910 4067 8922
TIME...MOT...LOC 2123Z 312DEG 21KT 4067 8907 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
170 
WWUS53 KILX 112156
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
456 PM CDT Sat Jul 11 2020

ILC113-203-112205-
/O.EXP.KILX.SV.W.0079.000000T0000Z-200711T2200Z/
Woodford-McLean-
456 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODFORD AND
NORTHWESTERN MCLEAN COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Illinois.

LAT...LON 4068 8922 4082 8900 4080 8893 4075 8893
      4076 8878 4075 8876 4053 8910 4067 8922
TIME...MOT...LOC 2155Z 321DEG 20KT 4053 8893 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:52 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 11, 2:52 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 252 PM CDT Sat Jul 11 2020

Scattered thunderstorms are possible tonight, as an upper level
disturbance tracks southeast across the region. Some storms could
be severe this evening, with damaging wind gusts and hail. Locally
heavy rain is also possible. Scattered showers and storms may
linger over eastern Illinois Sunday morning, though most of the
day will be dry and cooler. High pressure will start the work week
with dry and seasonable conditions.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 252 PM CDT Sat Jul 11 2020

Outflow boundary currently draped from north of Danville,
northwest to near DVN, then up to convection developing in central
IA. This should be the focus for isolated strong to severe storms
into the early evening. Besides this zone of low level convergence,
not much in the way of forcing until the upstream ascent ahead of
a strong shortwave over western MN. This has sparked a more
concentrated area of storms over southern MN, which should develop
southeast across IA this afternoon, and eventually into the state
this evening. This will bring the more widespread threat for
storms, some of which could be severe. 18z ILX sounding featured
ample instability at 2800 J/kg SBCAPE and fairly impressive (by
July standards) deep layer shear at 35-40 kt. Short range models
suggest this favorable atmosphere will persist well into the
evening, with some diurnal lowering of instability, but a 75 kt
upper jet streak diving towards southern IL to keep better shear
in place. CAMs favor the northeast third of the CWA
(near/northeast of I-74 corridor) to be most impacted by the storm
complex, in an 8 pm to 2 am window. Damaging downbursts to be the
main threat, but if a stronger cold pool can organize then a more
widespread damaging wind event could evolve from a QLCS or
forward propagating MCS.

Scattered showers and storms could percolate late tonight and
into Sunday morning, especially over eastern IL with the passage
of the mid level trof axis. Northwest gradient behind the system
at 10-20 mph and increased could cover will keep highs several
degrees lower at 82-85F.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 252 PM CDT Sat Jul 11 2020

High pressure settles over the area Monday, then begins to shift
east on Tuesday. This results in quiet and seasonable weather,
with highs again getting up near 90 on Tuesday.

Tuesday night through Thursday the pattern turns more active as
the upper jet dips south from Canada into the Midwest. This will
allow a series of shortwaves to cross the region, producing
periodic scattered storms. Severe and heavy rain potential may
evolve but is too far for any confidence in those details.

For Friday into next weekend, latest run of medium range guidance
suggests the upper ridge to our south will gradually build north.
This trends the forecast towards drier and hotter weather for the
end of the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 11 2020

Low confidence on thunderstorms impacting any terminal this
afternoon, though isolated storms are expected to be around. A
better chance for more widespread storms this evening as a
disturbance moves in from the northwest, but latest guidance has
been trending farther north with this. As a result, limited VCTS
mention to a few hours at PIA and BMI this evening. VFR skies
should dominate the area, unless more organized convection can
develop farther south. Winds will generally be near/under 10 kt
from the southwest this afternoon, then light northwest after the
system passes tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 11, 3:03 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sat Jul 11 2020

ILZ027>031-037-038-043>046-122015-
Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
303 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late this afternoon and this
evening. Some storms may be severe, with locally damaging wind
gusts and isolated large hail. Heavy rain is also possible with
these storms and may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few lingering showers and thunderstorms are possible Sunday, but
these are not expected to be severe.

Additional thunderstorms are possible at times Tuesday night through
Friday. It is too early to determine the potential for severe
weather with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through late
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

ILZ036-040>042-047>057-061>063-066>068-071>073-122015-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan-
Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby-
303 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms may be
severe, with locally damaging wind gusts and isolated large hail.
Heavy rain is also possible with these storms and may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few lingering showers and thunderstorms are possible Sunday, but
these are not expected to be severe.

Additional thunderstorms are possible at times Tuesday night
through Friday. It is too early to determine the potential for
severe weather with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through late
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

25

In the hours before

Special weather statement, Jul 11, 3:31 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
331 PM CDT Sat Jul 11 2020

ILZ045-046-112115-
Vermilion-Champaign-
331 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potomac, or 11 miles northwest of Danville, moving southeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Danville, Rantoul, Georgetown, Westville, Tilton, Catlin, Oakwood,
Rossville, Gifford, Potomac, Belgium, Bismarck, Ludlow, Henning,
Collison, Vermilion County Airport, Middle Fork Wildlife Area,
Armstrong, Alvin and Penfield.

This includes the following highways...
 Interstate 57 between mile markers 253 and 257.
 Interstate 74 between mile markers 203 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4037 8822 4040 8814 4040 8794 4046 8793
      4033 8753 3992 8753
TIME...MOT...LOC 2030Z 304DEG 25KT 4026 8778

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:31 PM CDTSpecial Weather StatementILXVermilion44 min
Jul 11, 4:11 PM CDTSevere Thunderstorm WarningILXChampaign, McLean, Piatt64 min
Jul 11, 4:29 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford61 min
Jul 11, 4:59 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt61 min
Jul 11, 5:31 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion59 min
Jul 11, 5:45 PM CDTFlash Flood WarningILXChampaign3 hr
Jul 11, 5:55 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt65 min
Jul 11, 6:31 PM CDTSevere Thunderstorm WarningILXClark, Edgar29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.